Hey everyone. I have only been on Copaxone for about 3 weeks, and I am getting big lumps that are itchy in all of my injection sites. I do everything I am supposed to... heat before, ice after, rotating sites, lightly massaging 24 hours after injecting, etc. Any suggestions on how to calm the lumps and itching?!
I have been Copaxone for over a yr. I still get site reaction such as lumps, redness, heat, swelling..itching,,One thing you can try is to adjust the depth of your auto injector. I went to a lesser number on th auto inject. After several months, I was told that I need to adjust the needle depth on certain areas. Places that have more fat on them should be a bit deeper injection.
You can always call Shared Solutions about this and they will go over the how to with you and give some ideas for minimizing the swelling, itching, redness..
At the beginning it could be your body adjusting to it. I took an antihistimine and used antihistimine creme for the first month. Quarter size lumps that sting for awhile are normal. SS down plays this because they want you to try it, Be sure to massage them in 24 hours. Every DMD has it side effects, the alternative is worse.
SS has to go by a script according to the FDA so sometimes it helps to talk to a nurse at your Neurologists.
I am just finishing up my 2nd month of Copaxone. I had increased site reactions starting at about 3 weeks, and now they are mostly calming down again. Some spots are better than others. My stomach has very little reaction. My arms and hips I'll get a hive & lump, sometimes discomfort, but that goes away in about a day. My thighs are the worst and not only sting and have lumps, but I get bruises there also which can last weeks.
SS suggested adjusting the depth of the autoinject for different areas. I agree with Alex's suggestion of talking to your neuros office. I've heard that there are alternate sites you can use that SS doesn't tell you about.
Oh, and an allergy pill may help with the itching. I had itching for a few weeks, so a couple times I took an over-the-counter 24 hour allergy med. It stopped the itching, but once the medicine wore off the itching came back for about half a day. I decided to just not use the allergy med, and the itching reaction got better on its own.
I was on copaxone for about 8 months before I went off of it. My thighs were the worst area for me. I would have lumps the size of baseballs, sometimes softball. They told me to either adjust the auto inject (which I didn't use on my legs) or go in at a slight angle. But neither worked. I still got the reactions on my legs. Luckily I don't have to take it now, but if I did I would rather have the reaction site areas itching than to have flu like symptoms from the other types of shots.
I think almost everyone gets these injection sites reaactions initially on copaxone. As Alex says, it is a trade-off compared to the alternative of doing no treatment at all.
For most of us, the reaction calms down as the body adjusts to this substance. It took a couple months for me before the stinging stopped.
this summer I started in with small lumps from the shots - half-dollar size and smaller- and talked to SS about it. They said to talk to my neuro about alternative shot sites. About the time I was getting ready to do so, the lumps stopped again. Lately I have been trouble free with copaxone, except for the occassional pain in my arms - that seems to be my worst spot.
I've been on Copaxone for about a month and a half. I get 3 inch wide welts and lots of stinging.
I do heat before, and ice afterwards.
I've also started to use a high powered hand held massager to get the left over knots out of old injections sites. It seems to help work them out better.
I hear injection reactions will go away with time. At a seminar we went to yesterday, they said only 10-15% get injection site reactions. I would have guessed that it was a lot higher....
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.